Chinese restaurant syndromeHot dog headache; Glutamate-induced asthma; MSG (monosodium glutamate) syndrome
Chinese restaurant syndrome is a collection of symptoms that some people have after eating Chinese food. A food additive called monosodium glutamate (MSG) has been blamed, but it has not been proven to be the substance that causes this condition.
In 1968, reports of a series of serious reactions to Chinese food were first described. MSG was felt to be the cause of these symptoms. Since then, many studies have failed to show a connection between MSG and the symptoms that some people describe after eating Chinese food.
For this reason, MSG continues to be used in some meals. However, it is possible that some people are particularly sensitive to food additives, and MSG is chemically similar to one of the brain's most important chemicals, glutamate.
- Chest pain
- Numbness or burning in or around the mouth
- Sense of facial pressure or swelling
Exams and Tests
Chinese restaurant syndrome is usually diagnosed based on the symptoms. The health care provider may ask the following questions as well:
- Have you eaten Chinese food within the past 2 hours?
- Have you eaten any other food that may contain monosodium glutamate within the past 2 hours?
The following signs may also be used to aid in diagnosis:
- Abnormal heart rhythm observed on an electrocardiogram
- Decreased air entry into the lungs
- Rapid heart rate
Treatment depends on the symptoms. Most, such as headache or flushing, need no treatment.
Life-threatening symptoms require immediate medical attention. They may be similar to any other severe allergic reaction and include:
- Chest pain
- Heart palpitations
- Shortness of breath
- Swelling of the throat
Most people recover from mild cases of Chinese restaurant syndrome without treatment and with no lasting problems.
People who have had life-threatening reactions need to be extremely cautious about what they eat and should always carry medication prescribed by their doctor for emergency treatment.
When to Contact a Medical Professional
If you experience any symptoms such as shortness of breath, heart palpitations, chest pain, or swelling of the lips or throat, go to the nearest emergency room immediately.
Bush RK, Taylor SL. Adverse reactions to food and drug additives. In: Adkinson NF Jr, ed. Middleton’s Allergy: Principles and Practice. 7th ed. Philadelphia, Pa: Mosby Elsevier; 2008:chap 66.
Review Date: 10/14/2012
Reviewed By: Linda J. Vorvick, MD, Medical Director and Director of Didactic Curriculum, MEDEX Northwest Division of Physician Assistant Studies, Department of Family Medicine, UW Medicine, School of Medicine, University of Washington. Also reviewed by A.D.A.M. Health Solutions, Ebix, Inc., Editorial Team: David Zieve, MD, MHA, David R. Eltz, Stephanie Slon, and Nissi Wang.